Antifungal drug interactions

Academic Article

Abstract

  • A 62-year-old woman saw her primary care physician for evaluation of toenails that had thickened and were tender on ambulation. After a culture yielded Trichophyton rubrum, 400 mg of oral itraconazole per day was prescribed, and several week-long pulses of therapy over 3 to 4 months were anticipated. On the third day of this therapy, nausea, anorexia, and lethargy developed. These symptoms improved within 48 hours after the itraconazole was discontinued. The patient felt that the treatment was 'worse than the disease' and decided to live with the toenail problem. She presented to us for a second opinion because of continued tenderness of her toenails. Examination revealed subungual hyperkeratosis, yellowing, and thickening in all 10 toenails. Her medical history was significant for heart failure, and her maintenance medications were digoxin and furosemide. We felt that her symptoms of nausea and anorexia were due to interaction between itraconazole and digoxin, resulting in digoxin toxicity. Terbinafine hydrochloride was prescribed (250 mg once a day for 3 months), with no adverse side effects. All symptoms, including the onychomycosis, resolved completely.
  • Authors

    Digital Object Identifier (doi)

    Author List

  • Brodell RT; Elewski B
  • Start Page

  • 41
  • End Page

  • 43
  • Volume

  • 107
  • Issue

  • 1